Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Morristown, TN

July 28, 2000Carter County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 2000, 5:19 PM EDT for Carter County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2000, 5:19 PM EDT (21:19 UTC)
Expired
Jul 28, 2000, 6:00 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Carter County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 282119 RRA
SVRMRX
TNC019-282200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EASTERN TENNESSEE

* UNTIL 600 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ELIZABETHTON...OR NEAR JOHNSON CITY...
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELIZABETHTON AROUND 525 PM EDT
  HUNTER AROUND 535 PM EDT
  6 MILES NORTHWEST OF SADIE AROUND 555 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY A0WAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:08 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 3:08 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT FRI JUL 28 2000

UPPER LOW OVER GREAT LAKES SHARPENS AND BECOMES MORE SOUTHWEST-
NORTHEAST ORIENTED THIS WEEKEND...STRETCHING FROM THE GREAT LAKES
INTO THE SOUTHERN MISSISSIPPI VALLEY. THIS IN TURN HELPS DEEPEN THE
SOUTHWEST FLOW OF GULF MOISTURE AHEAD OF IT OVER THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS. AT THE SURFACE...A COUPLE OF WEAK
FRONTS/TROFS SWING AROUND THE BASE OF THE UPPER TROF AND WASH OUT
AS THEY APPROACH THE SOUTHERN APPALACHIANS AND BECOME ALIGNED UNDER
UPPER FLOW. MUGGY AIRMASS AND FRONTS/TROUGHS AS WELL AS OUTFLOW
BOUNDARIES WILL BE MAIN TRIGGERS FOR SHOWERS AND THUNDERTORMS
THROUGH THE WEEKEND.

TEMPS A FAN/FWC BLEND.

CHA   68  92  68  88 /  40  40  20  40
TYS   67  88  67  86 /  50  40  20  40
TRI   63  85  63  83 /  50  40  20  40
OQT   67  88  67  86 /  50  40  20  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

AUSTIN

In the hours before

Local storm report, Jul 28, 4:24 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0350 PM                              TN   0.75 INCH HAIL
07/28/00   GRAINGER                       REPORTED BY SPOTTER

0140 PM    SOUTH OF ONEIDA           TN   0.75 INCH HAIL
07/28/00   SCOTT                          REPORTED BY PUBLIC

0320 PM    POWELL VALLEY             TN   1.00 INCH HAIL
07/28/00   CLAIBORNE                      REPORTED BY DISPATCH

0205 PM    SPRING CITY               TN   WIND DAMAGE
07/28/00   RHEA                           TREES DOWN
					  REPORTED BY DISPATCH
                                          NORTH OF SPRING CITY

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:30 PM EDTSevere Thunderstorm WarningMRXScott30 min
Jul 28, 3:13 PM EDTSevere Thunderstorm WarningMRXClaiborne47 min
Jul 28, 3:25 PM EDTSevere Thunderstorm WarningMRXGrainger35 min
Jul 28, 3:59 PM EDTSevere Thunderstorm WarningMRXMonroe31 min
Jul 28, 4:24 PM EDTSevere Thunderstorm WarningMRXGreene36 min
Jul 28, 4:28 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
Jul 28, 5:00 PM EDTSevere Thunderstorm WarningMRXGreene, Sullivan, Washington45 min
Jul 28, 5:19 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie26 min
Jul 28, 5:40 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier35 min
Jul 28, 5:46 PM EDTSevere Thunderstorm WarningMRXSullivan44 min
Jul 28, 5:46 PM EDTSevere Thunderstorm WarningMRXJohnson44 min
Jul 28, 6:14 PM EDTSevere Thunderstorm WarningMRXSevier46 min
Jul 28, 7:30 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.